Florida, 2010

Lightning Strike in Florida, November 4, 2010

November 4, 2010 · NWS TBW · 1 event in 1 county or zone

A low pressure system moved across the area and brought numerous showers and thunderstorms. Lightning from one storm struck a duplex and caused a fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A low pressure system moved across the area and brought numerous showers and thunderstorms. Lightning from one storm struck a duplex and caused a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Nov 4, 1:46 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Nov 4, 1:46 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
246 AM EDT THU NOV 4 2010

.SHORT TERM (TODAY-SATURDAY)...
LARGE MID LVL LOW OVER THE NORTHWEST GULF WATERS WILL CONTINUE TO
MIGRATE EASTWARD WHILE MERGING WITH THE DEEPENING TROUGH ACROSS MUCH
OF THE MID WEST STATES. THE WHOLE TROUGH COMPLEX PUSHES EASTWARD
THROUGH FRIDAY WITH THE TROUGH AXIS REACHING DOWN INTO THE EASTERN
SEABOARD AND THE FLORIDA PENINSULA BY FRI AFTERNOON.

ABUNDANT MOISTURE AND INCREASING INSTABILITY AHEAD AND WITH THE
APPROACHING TROUGH WILL KEEP HIGH CHANCES OF SHOWERS AND
THUNDERSTORM ACTIVITY TODAY. EXPECT GUSTY WINDS AND BRIEF HEAVY
RAINFALL WITH THE STRONGEST CELLS. AS THE TROUGH SWEEPS ACROSS THE
REGION...THE ASSOCIATED COLD FRONT CLEARS THE AREA BY LATE THU AND
EARLY FRI WITH STRONG DRY AIR ADVECTION IN ITS WAKE. POPS DROP TO 10
PERCENT OR LOWER BY FRI AFT AND THROUGH SATURDAY.

TEMPERATURES WILL BE AROUND NORMALS TODAY...THEN ON FRI STRONG DRY
AND COLD AIR ADVECTION WILL DROP MORNING LOWS INTO THE UPPER 40S
ACROSS THE NATURE COAST...UPPER 50S TO LOWER 60S ELSEWHERE.
AFTERNOON HIGHS ARE NOT EXPECTED TO BREAK THE 70 DEGREES MARK OVER
MUCH OF THE NORTHERN HALF OF THE CWA...AND REMAINING IN THE LOWER
70S SOUTH. COLDER MORNING LOWS ARE EXPECTED ON SAT WITH MID TO UPPER
30S FOR THE NATURE COAST AND MID TO UPPER 40S ELSEWHERE...EXCEPT
WARMER NEAR THE COAST.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
ANOTHER COLD MORNING EXPECTED ON SUNDAY...AND SIMILAR TO PREVIOUS
FORECASTS HAVE TRENDED WITH GUIDANCE ON BUMPING TEMPS DOWN A FEW
DEGREES. EXPECTING MID 30S NORTH TO LOWER TO MID 40S EVERYWHERE
ELSE. THROUGHOUT THE DAY SUNDAY...THE SURFACE HIGH MOVES INTO THE
MID ATLANTIC STATES AS THE UPPER TROUGH CONTINUES TO PUSH OFF THE
EAST COAST. AS FLOW BECOMES MORE EAST/NORTHEASTERLY EARLY NEXT
WEEK...EXPECT TEMPS TO GRADUALLY WARM. TEMPS SHOULD BE BACK TO
AROUND NORMAL BY TUESDAY. STRONG RIDGING REMAINS IN PLACE...KEEPING
DRY AIR OVER THE AREA...AND TRANSLATING INTO NO RAIN CHANCES FOR THE
EXTENDED PERIOD.

&&

.AVIATION...
SHOWERS NEAR ALL TAF SITES TO START OUT THE PERIOD. HIGH ENOUGH
COVERAGE TO WARRANT RA/VCSH AT ALL SITES THROUGH AT LEAST EARLY
AFTERNOON. THINK SOME CLEARING...BUT ALSO SOME INCREASED THUNDER
CHANCE IS POSSIBLE THIS AFTERNOON. DIDN'T WANT TO LEAVE TS IN THE
TAFS FOR TOO LONG...SO TRIED TO NARROW DOWN JUST A FEW HOUR PERIOD
WHEN CHANCES ARE THE BEST. BKN CLOUDS CONTINUE THROUGH THE END OF
THE TAF PERIOD ALTHOUGH RAIN CHANCES WILL BE TAPERING OFF.

&&

.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO INCREASE TODAY
OVER THE COASTAL WATERS AS A LOW PRESSURE SYSTEM TRACKS ACROSS THE
GULF. WINDS AND SEAS WILL REACH CAUTION/ADVISORY LEVELS THIS
AFTERNOON AND CONTINUE THROUGH MUCH OF THE WEEKEND. CONDITIONS
SHOULD BE SUBSIDING BELOW HIGHLIGHT CRITERIA BY EARLY SUNDAY. A
SMALL CRAFT ADVISORY WILL BE IN EFFECT STARTING THIS AFTERNOON AND
THROUGH SUNDAY MORNING. STAY TUNED TO YOUR NOAA WEATHER RADIO FOR
THE LATEST BULLETINS AND MARINE FORECASTS FROM THE NATIONAL WEATHER
SERVICE IN RUSKIN FL.

&&

.FIRE WEATHER...
NO CONCERNS TODAY...THEN A VERY DRY AIR MASS BEGINS DESCENDING UPON
THE AREA ON FRIDAY WITH MARGINAL DURATIONS IN THE AFTERNOON HOURS.
BY SATURDAY...EXTENDED AFTERNOON PERIODS OF CRITICAL HUMIDITIES ARE
LIKELY ACROSS MUCH OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  56  68  46 / 70  40  10   5
FMY  82  61  72  47 / 70  40  10   5
GIF  81  54  68  43 / 70  40  10   5
SRQ  82  60  70  47 / 70  40  10   5
BKV  81  48  67  37 / 70  40  10   5
SPG  80  61  69  51 / 70  40  10   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FRIDAY AFTERNOON FOR CHARLOTTE-CITRUS-DE
SOTO-
HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-LEVY-MANATEE-
PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY FROM 4 PM EDT THIS AFTERNOON TO
     10 AM EST SUNDAY FOR BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA
     BEACH TO ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS
     OUT 20 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
     TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS
     TO SUWANNEE RIVER OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM EDT
     FRIDAY FOR TAMPA BAY WATERS..

&&

SHORT TERM/MARINE/FIRE WEATHER...22/AR
LONG TERM/AVIATION...23/MCNATT
Hazardous weather outlook, Nov 4, 3:42 AM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
442 AM EDT THU NOV 4 2010

FLZ039-042-043-048>052-055>057-060>062-065-042045-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
442 AM EDT THU NOV 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY
AND THROUGH THE EVENING HOURS AS A LOW PRESSURE SYSTEM MOVES
ACROSS THE PENINSULA. SOME THUNDERSTORMS MAY BECOME STRONG WITH
GUSTY WINDS AND HEAVY DOWNPOURS AT TIMES.

...WIND AND SEA IMPACT...
WINDS GRADUALLY INCREASE TO AROUND 20 KNOTS WITH HIGHER GUSTS
LATER TODAY. SEAS ARE EXPECTED TO BUILD UP TO 14 FEET OFFSHORE
IN THE WAKE OF A COLD FRONT LATER TONIGHT AND INTO FRIDAY AS
HIGH PRESSURE BUILDS INTO THE COASTAL WATERS. FISHERMEN AND OTHER
SMALL CRAFT OPERATORS MAY WANT TO POSTPONE TRIPS UNTIL CONDITIONS
IMPROVE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SHOWERS WITH EMBEDDED THUNDERSTORMS ARE STILL POSSIBLE ON THE EARLY
MORNING HOURS ON FRIDAY WITH MAIN HAZARDS BEING AGAIN GUSTY
WINDS....DEADLY LIGHTNING AND HEAVY DOWNPOURS.

...WIND AND SEA IMPACT...
STRONG WINDS CONTINUE THROUGH LATE SATURDAY AND INTO EARLY SUNDAY
MORNING WITH HAZARDOUS BOATING CONDITIONS REMAINING IN PLACE THROUGH
LATE SATURDAY AND INTO EARLY SUNDAY.

...FIRE WEATHER IMPACT...
A DRY ARI MASS DESCENDS UPON THE REGION BEHIND A COLD FRONT PASSAGE
ON FRIDAY. A FEW HOURS OF CRITICAL HUMIDITIES ACROSS THE AREA AND
GUSTY WINDS ARE EXPECTED FRIDAY AFTERNOON...THEN DRIER AIR BRINGS
EXTENDED DURATIONS OF CRITICAL HUMIDITIES ESPECIALLY ACROSS THE
NATURE COAST SATURDAY THROUGH MONDAY. THESE CONDITIONS WILL ALLOW
FOR THE RAPID SPREAD OF A FIRE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

REYNES

In the hours before

Special weather statement, Nov 4, 12:19 AM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
119 AM EDT THU NOV 4 2010

FLZ055-060>062-065-040615-
DE SOTO-MANATEE-CHARLOTTE-LEE-SARASOTA-
119 AM EDT THU NOV 4 2010

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SARASOTA...
NORTHWESTERN LEE...WESTERN CHARLOTTE...SOUTHERN MANATEE AND
SOUTHWESTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 6 MILES SOUTH OF GROVE CITY...OR 9 MILES SOUTH OF
ENGLEWOOD...MOVING NORTHEAST AT 20 MPH...WILL AFFECT BOCA GRANDE...
ENGLEWOOD...WARM MINERAL SPRINGS AND PORT CHARLOTTE...UNTIL 215 AM
EDT.

GUSTY WINDS 35 TO 45 MPH ARE POSSIBLE. THERE ARE ALSO INDICATIONS OF
SOME ROTATION IN THE STORMS CURRENTLY OFFSHORE FROM MANSOTA KEY
THROUGH BOCA GRANDE. WATERSPOUTS ARE LIKELY IN THESE STORMS
OFFSHORE...AND MAY MOVE INLAND BEFORE DISSIPATING.

&&

LAT...LON 2681 8229 2691 8237 2705 8244 2727 8223
      2706 8192 2689 8210 2692 8211 2695 8208
      2695 8211 2691 8214 2692 8217 2684 8215
      2680 8220 2680 8221 2678 8221 2672 8227
TIME...MOT...LOC 0517Z 206DEG 17KT 2684 8232
Special weather statement, Nov 4, 3:54 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
454 AM EDT THU NOV 4 2010

FLZ043-052-040930-
POLK-SUMTER-
454 AM EDT THU NOV 4 2010

...STRONG WINDS WILL AFFECT SOUTHEASTERN SUMTER AND NORTHERN POLK
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR WITHLA...OR 16 MILES NORTH OF AUBURNDALE...MOVING
NORTHEAST AT 15 MPH...WILL AFFECT RURAL SOUTHEASTERN SUMTER COUNTY
AND RURAL NORTHERN POLK COUNTY...UNTIL 530 AM EDT.

GUSTY WINDS 35 TO 45 MPH ARE POSSIBLE.

&&

LAT...LON 2817 8186 2828 8202 2837 8196 2835 8195
      2835 8187 2836 8186 2836 8180 2835 8178
      2834 8167
TIME...MOT...LOC 0854Z 218DEG 12KT 2830 8187
Special weather statement, Nov 4, 4:02 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
502 AM EDT THU NOV 4 2010

FLZ055-060>062-040945-
DE SOTO-MANATEE-CHARLOTTE-SARASOTA-
502 AM EDT THU NOV 4 2010

...TORRENTIAL RAINS WILL AFFECT SARASOTA...NORTHWESTERN CHARLOTTE...
SOUTHEASTERN MANATEE AND SOUTHWESTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A GROUP OF SHOWERS
LOCATED ALONG A LINE EXTENDING FROM VENICE GARDENS TO PORT
CHARLOTTE...MOVING NORTHEAST AT 20 MPH...WILL AFFECT VENICE
GARDENS...VENICE...PUNTA GORDA AND NOKOMIS...UNTIL 545 AM EDT.

GUSTY WINDS 35 TO 45 MPH ARE POSSIBLE ALONG WITH ISOLATED THUNDER.
RADAR HAS INDICATED SOME WEAK ROTATION IN THESE STORMS...AND FUNNEL
CLOUDS ARE ALSO POSSIBLE.

&&

LAT...LON 2689 8211 2692 8211 2693 8208 2695 8208
      2695 8211 2691 8214 2692 8218 2702 8243
      2711 8248 2737 8218 2715 8178 2688 8209
TIME...MOT...LOC 0900Z 227DEG 24KT 2708 8236 2698 8210

The radar

The Tampa radar (KTBW), 37 km away, was scanning. The volume nearest the first event began at 09:56 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
November 4, 4:55 AM EST
Where
Hillsborough County, 1.3 mi NW of Sulphur Spgs
Property damage
$10,000
Reported by
Newspaper
Coordinates
28.035, -82.442

Lightning struck one side of a duplex and caused a fire in the living room area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264014.